Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 558, NWS Blacksburg, VA

September 3, 201110 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 3, 2011, 4:53 PM EDT for 10 counties in Virginia. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 4:53 PM EDT (20:53 UTC)
Expired
Sep 3, 2011, 6:00 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Botetourt County, VA, Carroll County, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 12 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:25 PM EDTTSTM WND DMGChristiansburg, VATREE DOWN ON A POWER LINE ON EAST MAIN NEAR PARK STREET.
Sep 3, 5:35 PM EDTTSTM WND DMG2 Ese Christiansburg, VATREE ON A POWER LINE ON MCDANIEL DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WUUS51 KRNK 032053
SVRRNK
VAC023-035-063-067-121-155-161-750-770-775-032200-
/O.NEW.KRNK.SV.W.0558.110903T2053Z-110903T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF RADFORD IN SOUTHWEST VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  FLOYD COUNTY IN SOUTHWEST VIRGINIA
  NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 600 PM EDT.

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ROANOKE AIRPORT TO DUBLIN...OR ALONG A LINE
  EXTENDING FROM SALEM CITY TO DUBLIN...AND MOVING SOUTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SALEM CITY...
  CAVE SPRING...
  BENT MOUNTAIN...
  COPPER VALLEY...
  INDIAN VALLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
      3718 8080 3747 7985 3722 7985 3722 7983
      3702 7977 3686 8021 3686 8028 3684 8034
      3681 8035 3669 8068
TIME...MOT...LOC 2053Z 008DEG 36KT 3729 8002 3710 8064

$$

AMS
4 follow-up statements
716 
WWUS51 KRNK 032126
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SAT SEP 3 2011

VAC023-035-063-067-121-155-161-750-770-775-032200-
/O.CON.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
PULASKI VA-ROANOKE VA-CITY OF RADFORD VA-CITY OF ROANOKE VA-
CITY OF SALEM VA-FRANKLIN VA-FLOYD VA-CARROLL VA-BOTETOURT VA-
MONTGOMERY VA-
526 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR THE CITY OF RADFORD...THE CITY OF ROANOKE...THE CITY OF SALEM...
PULASKI...ROANOKE...NORTHWESTERN FRANKLIN...FLOYD...NORTHEASTERN
CARROLL...SOUTHWESTERN BOTETOURT AND MONTGOMERY COUNTIES...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM GLENVAR TO DRAPER...OR ALONG A LINE
EXTENDING FROM BENT MOUNTAIN TO PULASKI...MOVING SOUTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRAYSONTOWN...
  PILOT...
  COPPER HILL...
  INDIAN VALLEY...
  WILLIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
      3718 8080 3747 7985 3722 7985 3722 7983
      3702 7977 3686 8021 3686 8028 3684 8034
      3681 8035 3669 8068
TIME...MOT...LOC 2126Z 008DEG 36KT 3716 8014 3697 8076

$$

AMS
725 
WWUS51 KRNK 032137
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT SAT SEP 3 2011

VAC023-032147-
/O.CAN.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
BOTETOURT VA-
537 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOTETOURT COUNTY
IS CANCELLED...

&&

LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
      3718 8080 3730 8042 3733 7987 3731 7985
      3722 7985 3722 7983 3702 7977 3686 8020
      3687 8025 3684 8034 3681 8035 3669 8068
TIME...MOT...LOC 2137Z 355DEG 12KT 3714 7998 3695 8060

$$

VAC035-063-067-121-155-161-750-770-775-032200-
/O.CON.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
PULASKI VA-ROANOKE VA-CITY OF RADFORD VA-CITY OF ROANOKE VA-
CITY OF SALEM VA-FRANKLIN VA-FLOYD VA-CARROLL VA-MONTGOMERY VA-
537 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR THE CITY OF RADFORD...THE CITY OF ROANOKE...THE CITY OF SALEM...
PULASKI...SOUTHERN ROANOKE...NORTHWESTERN FRANKLIN...FLOYD...
NORTHEASTERN CARROLL AND MONTGOMERY COUNTIES...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BOONES MILL TO COPPER VALLEY...OR ALONG A LINE
EXTENDING FROM BOONES MILL TO INDIAN VALLEY...MOVING SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  COPPER VALLEY...
  ALLISONIA...
  BOONES MILL...
  INDIAN VALLEY...
  ALUM RIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
      3718 8080 3730 8042 3733 7987 3731 7985
      3722 7985 3722 7983 3702 7977 3686 8020
      3687 8025 3684 8034 3681 8035 3669 8068
TIME...MOT...LOC 2137Z 355DEG 12KT 3714 7998 3695 8060

$$

AMS
331 
WWUS51 KRNK 032150
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SAT SEP 3 2011

VAC035-063-067-121-155-161-750-770-775-032200-
/O.CON.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
PULASKI VA-ROANOKE VA-CITY OF RADFORD VA-CITY OF ROANOKE VA-
CITY OF SALEM VA-FRANKLIN VA-FLOYD VA-CARROLL VA-MONTGOMERY VA-
550 PM EDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR THE CITY OF RADFORD...THE CITY OF ROANOKE...THE CITY OF SALEM...
PULASKI...SOUTHERN ROANOKE...NORTHWESTERN FRANKLIN...FLOYD...
NORTHEASTERN CARROLL AND MONTGOMERY COUNTIES...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BOONES MILL TO INDIAN VALLEY...MOVING SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALUM RIDGE...
  CALLAWAY...
  ROCKY MOUNT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
      3718 8080 3727 8042 3731 7985 3723 7985
      3722 7983 3702 7977 3686 8019 3687 8024
      3684 8034 3681 8035 3669 8068
TIME...MOT...LOC 2150Z 347DEG 21KT 3707 7996 3687 8058

$$

AMS
118 
WWUS51 KRNK 032159
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT SAT SEP 3 2011

VAC035-063-067-121-155-161-750-770-775-032209-
/O.EXP.KRNK.SV.W.0558.000000T0000Z-110903T2200Z/
PULASKI VA-ROANOKE VA-CITY OF RADFORD VA-CITY OF ROANOKE VA-
CITY OF SALEM VA-FRANKLIN VA-FLOYD VA-CARROLL VA-MONTGOMERY VA-
559 PM EDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...THE CITY
OF ROANOKE...THE CITY OF SALEM... PULASKI...SOUTHERN ROANOKE...
NORTHWESTERN FRANKLIN...FLOYD...NORTHEASTERN CARROLL AND MONTGOMERY
COUNTIES EXPIRES AT 600 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3687 8077 3688 8075 3694 8081 3712 8090
      3718 8080 3727 8042 3731 7985 3723 7985
      3722 7983 3702 7977 3686 8019 3687 8024
      3684 8034 3681 8035 3669 8068
TIME...MOT...LOC 2159Z 338DEG 11KT 3707 7997 3687 8059

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:25 PM EDT, 28 minutes earlier.

Area forecast discussion, Sep 3, 4:25 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SAT SEP 3 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH LATE SUNDAY...AND MOVE INTO THE AREA
AND STALL ON MONDAY. THIS FRONTAL BOUNDARY IS THEN EXPECTED TO
REMAIN NEAR THE FORECAST AREA INTO MID WEEK. DEEP TROPICAL
MOISTURE ASSOCIATED WITH TROPICAL STORM LEE WILL BE RIDING UP THE
FRONT FROM MONDAY INTO MID WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 423 PM EDT SATURDAY...

CLUSTERS OF STRONG TO SEVERE STORMS WILL CONTINUE INTO EARLY
EVENING MAINLY OVER THE MOUNTAINS...DRIFTING SOUTH TO SOUTHWEST.
DMAGING WINDS GUSTS MAIN THREAT...BUT A FEW STORMS COULD HAVE
LARGE HAIL...ALTHOUGH THIS THREAT WILL DIMINISH BY 6PM OR SO. WIND
PROFILES SUPPORT AND RADAR OBSERVATIONS HAVE SHOWN....SOME
BACK-BUILDING FO CELLS...SO LOCALIZED FLASH FLOODING STILL A
THREAT AS WELL. BY EVENING...TREND SHOULD BE TO SHIFT MOST CLUSTER
OF STORMS INTO NEW RIVER VALLEY TO FAR SOUTHWEST VA...POSSIBLY
INTO THE NW NC MTNS...THEN ALL GUIDANCE INDICATES STORMS WILL
QUICKLY DISSIPATE WITH LOSS OF HEATING.

EXPECT SLOW CLEARING OVERNIGHT WITH SOME DERBSI CLOUDS LINGERING...
BUT WITH WEAK SFC HIGH STILL HAVING SOME INFLUENCE...ALTHOUGH MAIN
CENTER OF HIGH SHIFTS EAST...LIKELY TO GET AREAS OF FOG AND
STRATUS AGAIN OVERNIGHT...ESPECIALLY WHERE IT HAS RAINED. INCLUDED
PATCHY FOG OUT EAST AS WELL...UNCERTAIN HOW MUCH OF THE SHWRS
WOULD MAKE IT DOWN THE EAST SIDE OF THE BLUE RDG...AND AREAS OF
FOG IN FAVORED MTN VALLEYS. MILD OVERNIGHT MINS DESPITE EVENTUAL
CLEARING...WENT VERY CLOSE TO GUIDANCE.

SUNDAY...COLD FRONT APPROACHES FROM WEST BUT SHOULD REMAIN FAR
ENOUGH WEST NOT TO SEE DIRECT INFLUENCE FROM CONVECTION ASSOC WITH
THE FRONT DURING THE DAYTIME HOURS. HOWEVER...WITH DAYTIME HEATING
AND SLIGHTLY INCREASING S TO SW LOW LEVEL FLOW AND ABUNDANT SFC
MSTR...OROGRAPHIC LIFT SHOULD BE ENOUGH TO FIRE SCATTERED STORMS
FROM BLUE RDG WESTWARD BY MID AFTERNOON. HEAT PERHAPS NOT AS
STRONG AS TODAY IN THE WEST...WITH SLIGHTLY LOWER THICKNESSES AS
850 HIGH SLIDES EAST...BUT ENOUGH TO REALIZE AT LEAST MODEST
INSTABILITY. LESS CHANCE FOR SEVERE BASED ON OVERALL LOWER
INSTABILITY...BUT CANT RULE OUT A FEW SEVERE WIND GUSTS GIVEN SOME MID
LEVEL DRY AIR STILL AROUND. THINK CONVECTION WILL FIRE A BIT
LATER SUNDAY COMPARED TO TODAY AS WELL. WENT WITH A FAIRLY EVEN BLEND
OF MAV/MET GUIDANCE FOR HIGHS...WITH ONLY NOTABLE DIFFERENCES
BEING IN THE EAST. LESS CHANCE

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 330 PM EDT SATURDAY...

COLD FRONT WILL PUSH EAST NEARING THE WESTERN SLOPES BY EARLY MONDAY
BEFORE DRIFTING EAST ACROSS MUCH OF THE REGION BY MONDAY EVENING.
TAP INTO DEEPER TROPICAL MOISTURE FROM LEE WILL BEGIN TAKE SHAPE
SUNDAY NIGHT WITH SHOWERS PUNCHING IN FROM THE SW DURING THE
EVENING...LIKELY REACHING THE BLUE RIDGE BY EARLY MONDAY. THIS
SUPPORTS UPPING POPS A BIT FASTER ACROSS THE SW WITH MOST SEEING
LIKELY POPS BY DAYBREAK ON MONDAY.

MAIN FOCUS FOR HEAVY RAINFALL WILL COME IN THE MONDAY THRU TUESDAY
EVENING TIME FRAME AS THE BOUNDARY STALLS AND AXIS OF DEEP MOISTURE
ASSOCIATED WITH LEE TRAINS UP FROM THE SW. MODELS REMAIN RATHER
CONSISTENT WITH THIS TIMING GIVEN STRONG SW JET ALOFT PER
INTERACTION OF LEE WITH THE NORTHERN UPPER TROF. IN ADDITION...SHEAR
PROFILES WOULD SUPPORT A MAINLY LEFT OF TRACK BAND OF HEAVY RAIN
WHICH MAY STREAK NE FASTER THAN EITHER THE LATEST GFS/EURO OR
CANADIAN SHOW BUT LIKELY SLOWER THAN THE REALLY FAST NAM. THINK
COMBO OF HIGH PWATS OF 2 INCHES OR MORE...STRONG LIFT AND UPSLOPE
WILL LIKEY YIELD RAINFALL TOTALS OF 1-2 INCHES EAST...2-4 INCHES IN
SPOTS WEST WITH LOCALLY HIGHER TOTALS ALONG THE SOUTHERN BLUE RIDGE
PENDING JUST HOW MUCH CONVECTION IF ANY MIXES IN. LATEST INSTABILITY
PROGS SUGGEST BEST SHOT OF DEEPER CONVECTION WILL BE MONDAY AS THE
FRONT DRIFTS THROUGH...THEN MAINLY ACROSS THE SOUTH/SW MONDAY NIGHT
INTO TUESDAY AS THE WEDGE DEVELOPS IN FROM THE NORTH. THUS WILL UP
POPS TO CATEGORICAL WITH A HEAVY RAIN MENTION FOR MOST OF
MONDAY/MONDAY NIGHT TAPERING A BIT TO LIKELYS LATER TUESDAY. EXPECT
WILL ALSO NEED A WATCH AT LEAST OVER THE WEST FOR MUCH OF THIS TIME
PERIOD BUT GIVEN 4TH PERIOD AND BEYOND WILL HOLD WITH MENTION IN THE
HWO FOR NOW.

KEPT TEMPS CLOSE TO THE LATEST MAV MOS HIGHS AND MET LOWS BUT NOT
QUITE AS COOL AS PREVIOUS ON TUESDAY WITH THE WEDGE APPEARING A BIT
WEAKER WITH THE TRAILING SURFACE HIGH LAGGING TO THE NW. OTRW STILL
BELOW NORMAL WITH HIGHS MONDAY MAINLY IN THE 70S AND 60S WEST TO LOW
70S EAST ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EDT SATURDAY...

BASED ON THE LATEST EVEN FASTER MODEL TRENDS...THE REMNANT LOW OF
LEE AND ITS WIDESPREAD PRECIP SHIELD SHOULD BE EXITING THE AREA
EITHER LATE TUESDAY NIGHT OR WEDNESDAY AS IT INTERACTS WITH THE
NORTHERN STREAM UPPER TROF. THIS WOULD CAUSE AN EXODUS OF THE STEADY
HEAVIER SHRA/TSRA A BIT SOONER PER MID LEVEL DRY SLOTTING AS THE
DEEP RH SHEARS NE EVEN THOUGH THE ACTUAL LOW LEVEL CIRCULATION MAY
STILL BE LINGERING AROUND THE CENTRAL APPS UNTIL THURSDAY. HOWEVER
SINCE THE LATEST ENSEMBLES ARE STILL A LITTLE SLOWER...PLAN TO KEEP
LIKELY POPS GOING TUE NIGHT BEFORE TRIMMING BACK TO MAINY HIGH
CHANCE SCTD NATURE COVERAGE ON WEDNESDAY AS BANDS TEND TO REDEVELOP
WITH THE 5H UPPER LOW JUST WEST OF THE MOUNTAINS AND THE LOW LEVEL
CIRCULATION TO THE SW. THIS MAY STILL PRODUCE AREAS OF VERY HEAVY
RAINFALL AND AN ISOLATED SEVERE THREAT PER TROPICAL AIR IN PLACE BUT
THINKING DECREASING COVERAGE WED NIGHT IN THE WAKE OF THE MAIN
CORRIDOR OF LIFT. KEPT TEMPS ON THE COOL SIDE THRU WED GIVEN WEAK
WEDGE LINGERING AND LITTLE SUN.

THINGS A BIT MORE UNCERTAIN IN THE WAKE OF THE MAIN LEE REMNANT
THU-SAT WITH THE UPPER LOW MEANDERING AROUND WEST OF THE MOUNTAINS
AND PERHAPS A BIT MORE RIDGING FRIDAY INTO SAT ON THE WEST SIDE OF
KATIA OFFSHORE. LATEST GFS FORECAST RAOBS SHOW DECREASING MOISTURE
LATE IN THE WEEK WITH THE LOW LEVEL FLOW TURNING MORE NW AND QUITE A
DRY LAYER ALOFT. THUS MAY BE DOWN TO JUST ISOLATED COVERAGE AT BEST
UNDER WARMER TEMPS BY WEEKS END PENDING JUST HOW FAST THE LEE
MOISTURE MOVES. HOWEVER SINCE IFFY WILL TREND TOWARD THE CHANCE HPC
POPS WED NIGHT-FRIDAY AND THEN BASICALLY HAVE ISOLATED TO NO POPS
SATURDAY UNDER WEAK SFC RIDGING. OTRW EXPECT THE WEDGE TO GRADUALLY
WEAKEN AS WELL PER MORE INSOLATION WHICH SHOULD MAKE MORE FOR A PC
FLAVOR WITH TEMPS WARMING BACK CLOSE TO ONLY SLIGHTLY BELOW NORMAL
BY THE END OF THE PERIOD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...

WHILE VFR CONDITIONS HAVE FINALLY RETURNED AT ALL TAF SITES AS OF
MIDDAY...BCB WAS LAST FOR FOG/STRATUS TO LIFT...NOW ISOLD TO SCT
THUNDERSTORMS ARE FIREING ALONG THE HIGHER RIDGES...AS WELL AS
AS A FEW SLIDING DOWN FROM THE NORTHEAST INTO THE CENTRAL VA
PIEDMONT AND FOOTHILLS...POSSIBLY REACHING LYH BY 2:30 OR 3PM.
PLACED VCTS IN ALL TAFS BUT DAN INTO THE EARLY EVENING...7PM TO
8PM. BIGGEST CONCERN WITH THESE STORMS WILL BE GUSTY
WINDS...MAINLY FROM THE NORTH OR NORTHEAST...BUT WILL BE ERRATIC
AS USUAL. BRIEF MVFR CONDITIONS IN HEAVY RAIN POSSIBLE...BUT PROBS
ARE FAIRLY LOW THAT ANY STORM WILL PASS RIGHT OVER AN AIRPORT.

SOME PARTIAL CLEARING TONIGHT...AND WITH WEAK SFC HIGH STILL
HAVING SOME INFLUENCE...AREAS OF FOG LIKELY AGAIN TONIGHT...WITH
IFR/LIFR CONDITIONS EXPECTED AT TAF SITES WEST OF BLUE RDG DURING
EARLY MORNING HOURS. DONT EXPECT THESE CONDITIONS WILL HANG ON
QUITE AS LONG AT BCB SUNDAY MORNING AS SW FLOW ALOFT WILL BE
INCREASING A BIT AND NOT ANTICIPATING THE STRONG INVERSION A FEW
THOUSAND FEET OFF THE GROUND.

MORE SCATTERED LATE AFTERNOON OR EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED SUNDAY AS A COLD FRONT SLOWLY
APPROACHES FROM THE WEST. AGAIN...THE BEST COVERAGE OF STORMS WILL
BE IN THE MTNS. WIDESPREAD SHOWERS AND STORMS ALONG WITH PERIODS
OF MVFR/IFR CONDITIONS ARE NOW LIKELY MONDAY AND
TUESDAY...POSSIBLY INTO WEDNESDAY WITH THE FRONT STALLING NEAR THE
AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM THE
SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR AND
RAINY CONDITIONS FOR SEVERAL DAYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/SK
NEAR TERM...JJ/SK
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS/JJ/SK
Hazardous weather outlook, Sep 3, 4:36 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT SAT SEP 3 2011

NCZ003>006-019-020-VAZ032>035-043>047-058-059-042045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
436 PM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM
LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID
ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY
BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING
AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-042045-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
436 PM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS LINGERING INTO EARLY THIS EVENING WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...AS WELL AS LOCALLY
HEAVY RAINFALL WITH POSSIBLE FLASH FLOODING. THE STORMS SHOULD
WEAKEN BY MID EVENING AND BE GONE BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM
LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID
ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY
BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING
AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 3:31 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SAT SEP 3 2011

VAZ019-WVZ044-045-032015-
ALLEGHANY VA-GREENBRIER WV-MONROE WV-
331 PM EDT SAT SEP 3 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...GREENBRIER AND MONROE
COUNTIES...

AT 330 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF ALDERSON TO 4 MILES SOUTHEAST OF WHITE SULPHUR
SPRINGS...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WOLFCREEK AROUND 340 PM...GLACE AROUND 355
PM...EARLEHURST AROUND 410 PM AND HOLLYWOOD AROUND 415 PM.

LAT...LON 3763 8008 3760 8016 3762 8017 3762 8020
      3763 8022 3757 8032 3755 8032 3747 8055
      3769 8068 3773 8066 3778 8069 3787 8020

MC
Local storm report, Sep 3, 3:41 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             6 WSW CLIFTON FORGE CIT 37.78N 79.92W
09/03/2011  E1.00 INCH       ALLEGHANY          VA   COCORAHS

&&

SK
Special weather statement, Sep 3, 3:45 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SAT SEP 3 2011

VAZ007-009-010-032015-
BLAND VA-SMYTH VA-TAZEWELL VA-
345 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH AND TAZEWELL
COUNTIES...

AT 343 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF TAZEWELL...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ASBERRYS AROUND 410 PM AND HUNGRY MOTHER
STATE PARK AROUND 415 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3683 8156 3711 8180 3719 8145 3705 8130

AMS
Special weather statement, Sep 3, 4:08 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT SAT SEP 3 2011

VAZ012-032100-
WYTHE VA-
408 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT WYTHE COUNTY...

AT 404 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MAX MEADOWS...
MOVING WEST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR COLEMAN STORE AROUND 420 PM...WYTHEVILLE
AROUND 450 PM AND FAVONIA AROUND 500 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3702 8130 3704 8123 3702 8117 3704 8113
      3702 8111 3703 8108 3702 8088 3696 8081
      3685 8083 3682 8103 3678 8108 3676 8122
      3676 8126 3685 8130

AMS
Special weather statement, Sep 3, 4:17 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT SAT SEP 3 2011

VAZ011-018-019-WVZ044-032100-
ALLEGHANY VA-CRAIG VA-GILES VA-MONROE WV-
417 PM EDT SAT SEP 3 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...CRAIG...GILES AND
MONROE COUNTIES...

AT 413 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
WEST OF UNION TO 6 MILES NORTH OF PAINT BANK...MOVING SOUTH AT 15
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR POTTS CREEK AROUND 430 PM...RAINES CORNER
AROUND 435 PM...ZENITH AROUND 445 PM...LINDSIDE AROUND 450
PM...WAITEVILLE AROUND 455 PM AND CRAIG SPRINGS AROUND 500 PM.
STRONG GUSTY WINDS WILL BE POSSIBLE EARLIER THAN THESE TIMES AS THE
GUST FRONT MOVES THROUGH.

LAT...LON 3742 8008 3735 8030 3737 8033 3731 8043
      3725 8063 3761 8073 3763 8072 3769 8046
      3768 8045 3771 8039 3769 8038 3771 8035
      3769 8034 3769 8030 3774 8026 3776 8019

MC
Local storm report, Sep 3, 4:49 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 E COVINGTON CITY      37.78N 79.94W
09/03/2011                   ALLEGHANY          VA   LAW ENFORCEMENT

            TWO TREES DOWN ON VALLEY RIDGE ROAD.

&&

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:23 PM EDTSevere Thunderstorm WarningRNKGrayson19 min
Sep 2, 8:32 PM EDTSpecial Weather StatementRNKPulaski, City of Radford58 min
Sep 3, 1:29 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista61 min
Sep 3, 1:41 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Giles, City of Covington64 min
Sep 3, 2:02 PM EDTFlash Flood WarningRNKRockbridge4 hr
Sep 3, 2:32 PM EDTSpecial Weather StatementRNKRockbridge43 min
Sep 3, 2:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath55 min
Sep 3, 3:00 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge38 min
Sep 3, 3:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington67 min
Sep 3, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath24 min
Sep 3, 3:45 PM EDTSpecial Weather StatementRNKTazewell30 min
Sep 3, 3:55 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig65 min
Sep 3, 4:08 PM EDTSpecial Weather StatementRNKWythe52 min
Sep 3, 4:17 PM EDTSpecial Weather StatementRNKCraig43 min
Sep 3, 4:25 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke65 min
Sep 3, 5:00 PM EDTSevere Thunderstorm WarningRNKWythe60 min
Sep 3, 5:19 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe56 min
Sep 3, 5:27 PM EDTSpecial Weather StatementRNKSmyth33 min
Sep 3, 6:02 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Franklin, Wythe43 min
Sep 3, 6:21 PM EDTFlash Flood WarningRNKWythe3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.